Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


tired of transfusions
Aug 12, 2006

Dr. Bob, Howdy from the South!

I have written before and your information has helped me beyond measure. I am still having a huge problem with anemia. I am being transfused every 2 weeks and recently have cut that time to once a week. My red blood cell count consistently drops to 7 or below on a very regular basis. My white blood cell count has remained somewhat stable at 2.3-3.0 (not good I know but at least it is holding steady.) I have been diagnosed with myleofibrosis and that is part of the cause. My hemotologist does not think that it is what is causing the consistent drop in my CBC. This past fall I went off meds (my mother was in the end stages of cancer and I simply could not be ill and week while caring for her. but I know... bad boy) during this time I did not have the need for any transfusions for 3 months. My blood count was not perfect but stayed steady around 9-10. I am currently taking kaletra and truvada and they are doing their job on viral load etc. I just don't know enough about other medications to prompt my hiv doc into finding one that will have less impact on my blood count. I live in a small community (coastal bend in south texas) and don't have many options in physicians. I just need some suggestions on meds that I can bring up to my doc so perhaps I can get on with life. I am afraid the anemia and constant transfusion will kill me before the virus. Thank you in advance for any help. keep on keeping on!

wubba wubba, J

Response from Dr. Frascino

Hey J,

Wabba, wubba???? Hmmm . . . y'all really are from the South aren't ya?!?

You know you're in the South when:

1. You can rent a movie and buy bait in the same store.

2. "Y'all" is singular and "all y'all" is plural.

3. After five years, you still hear "you ain't from 'round here, are ya?"

4. Everyone has two first names: Billy Bob, Jimmy Bob, Peggy Sue, etc.

5. "He needed killin'" is a valid defense.

6. You use terms like Wabba, wubba.

OK, back to y'all's questions.

Something is definitely goin' on here! Transfusions every week and no one can determine the cause? J, without access to all your laboratory data, past medical history, bone marrow biopsy reports and physical exam, I really can't diagnose the exact cause of your problem. Neither Kaletra nor Truvada are commonly associated with red or white cell suppression. However, that you didn't need transfusions during your three-month drug holiday is certainly suggestive they might be a contributing factor!

There are a wide variety of potent anti-HIV medications from which to choose. However, that choice should be dependent on what you've taken in the past, past history of drug toxicity or intolerance and resistance tests (genotype and phenotype). I would certainly stay away from AZT-containing drugs (Retrovir, Combivir, Trizivir), as these medications have frequently been linked with anemia and bone marrow suppression.

Perhaps it's time to get out of that small community and get a second opinion from an HIV specialist (and perhaps a more HIV-experienced hematologist as well) at a major medical center. He or she could review your records, hopefully make the correct diagnosis and get you started on appropriate therapy. He or she could then work with your local HIV specialist by phone, if further complications arise.

I totally agree: transfusions should be avoided if possible!

Good luck, J!

Dr. Bob


Previous
parvo 19 and swollen hands
Next
My first summer on Meds

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement